Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 18, 2014, 6:29 AM CDT for Todd County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 6:29 AM CDT (11:29 UTC)
- Expired
- Aug 18, 2014, 7:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 181 km from the middle of the area, began a volume at 11:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
867
WWUS83 KMPX 181129
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT MON AUG 18 2014
MNZ042-043-181215-
MORRISON-TODD-
629 AM CDT MON AUG 18 2014
...HEAVY RAIN DEVELOPING OVER MORRISON AND TODD COUNTIES THROUGH 715
AM CDT...
AT 624 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM WITH VERY HEAVY RAIN AND SOME HAIL...TO THE NORTH OF
LONG PRAIRIE NEAR WADENA.
THIS STORM WAS MOVING EAST AT 20 MPH.
UP TO ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HEWITT.
BERTHA.
STAPLES.
LAT...LON 4636 9471 4635 9464 4631 9455 4634 9443
4629 9433 4625 9434 4623 9438 4619 9437
4612 9439 4619 9515 4636 9517 4637 9515
4638 9475
TIME...MOT...LOC 1127Z 265DEG 16KT 4646 9517
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 4:17 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 18, 4:17 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CDT MON AUG 18 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CDT MON AUG 18 2014
TODAY AND TONIGHT...INTERESTING PATTERN OVER THE NEXT 24-30 HOURS
LOOKS MORE LIKE AN OCTOBER-NOVEMBER SCENE RATHER THAN MID-AUGUST. A
SHORTWAVE OPEN TROUGH WITHIN THE PREVAILING WNW-ESE FLOW WILL SLOWLY
TRAVERSE ACRS THE REGION THRU TNGT...DRAGGING A SFC LOW PRES CENTER
WITH IT. NO REAL BONA FIDE FRONTS ARE ASSOCIATED WITH THIS LOW...BUT
THERE ARE SEVERAL SFC TROUGH SPOKES EMANATING FROM THIS SFC LOW AND
IT IS THESE DISTURBANCES WITHIN A HIGHLY MOIST ENVIRONMENT THAT WILL
PRODUCE EFFICIENT RAIN-MAKING STORMS THRU THE NEXT DAY OR SO.
ALREADY SEEING SLOW-MOVING STORMS OVER WRN WI CONTINUE TO SHIFT
E...AND THESE STORMS ARE WITHIN A PWAT ENVIRONMENT OF OVER 1.6
INCHES. THERE IS ALSO ENOUGH MIDLVL INFLOW TO PRODUCE TRAINING OF
STORMS PLUS MUCAPES OF 1000-2000 J/KG. THIS IS COMBINING TO PRODUCE
POCKETS OF HEAVY RAIN OVER W-CENTRAL WI...AND THE THINKING IS THAT A
SIMILAR ENVIRONMENT FOR TDA INTO TNGT WILL ALLOW FOR SIMILAR-TYPE
STORMS TO FORM LATER TDA AND TNGT. TIMING WILL BE TRICKY...BUT HAVE
GONE THE ROUTE OF SHOWING A PERIOD OF DRYNESS THRU THIS MRNG THEN
GRADUALLY INCRG POPS THRU THE DAY TDA INTO TNGT...BEFORE ENDING POPS
FROM W TO E OVERNIGHT INTO TUE MRNG AS THE SEMI-STACKED LOW PRES
SYSTEM SHIFTS INTO THE GREAT LAKES. GIVEN THAT THE SFC LOW DOES
REMAIN TO THE E OF THE PARENT UPR OPEN WAVE...THERE MAY WELL BE
CONTINUED PRECIP GENERATION THRU TNGT SO HAVE KEPT LIKELY POPS GOING
FOR MUCH OF THE CWFA LATE THIS AFTN THRU TNGT...ESP IN ERN PORTIONS.
WITH THE HIGH PWATS...SLOW STORM MOTION AND/OR TRAINING OF STORMS
AND ADDED LIFT...THERE IS STILL THE POTENTIAL FOR HEAVY RAIN AND
FLOODING. THE OTHER CONCERN...AND THIS IS FOR THIS MORNING...IS
DENSE FOG...PARTICULARLY FOR W-CENTRAL MN. HAD ALREADY SEEN A NUMBER
OF W-CENTRAL MN SITES DROP TO 1/4SM AND 1/2SM VSBY WITHIN AN
ENVIRONMENT THAT HAS NEARLY CALM WINDS AND DEWPOINT DEPRESSIONS OF
TWO OR LESS. THOUGH THERE IS A WIND SHIFT COMING IN FROM THE DAKOTAS
WITH ONE OF THE SFC TROUGHS...AM NOT CONVINCED IT WILL ARRIVE IN
ENOUGH OF A FORM TO MITIGATE DENSE FOG DEVELOPMENT SO HAVE OPTED TO
HOIST A DENSE FOG ADVY THRU DAYBREAK. THE MPX ARE AND HOPWRF MODELS
HIGHLIGHT THE REDUCED VSBY NICELY BUT...SURPRISINGLY...THE SREF IS
NOWHERE NEAR AS BULLISH SO HAVE GONE WITH THE SHORT-TERM MODELS.
THERE IS SOME CHANCE THAT THE ADVY MAY NEED TO BE ADJUSTED GIVEN OB
TRENDS BUT WILL MONITOR AND ADJUST AS NEEDED.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 415 AM CDT MON AUG 18 2014
THE SIMPLE TRANSITION FROM NORTHWEST FLOW TO SOUTHWEST FLOW WILL
BRING REPEATED CHANCES FOR SHOWERS AND THUNDERSTORMS THIS WEEK WITH
RAINFALL POTENTIAL FOR 1-2 INCHES FOR MOST LOCATIONS...AND HIGHER
AMOUNTS UNDER THUNDERSTORMS.
AT THE START OF THE PERIOD ON TUESDAY THE UPPER LEVEL WAVE
RESPONSIBLE FOR MONDAYS PRECIP WILL BE DRIFTING EASTWARD ACROSS
WISCONSIN...BUT FORECAST MODELS AGREE ON AN EMBEDDED SHORTWAVE
ROTATING AROUND THE BACKS SIDE ACROSS THE MN/WI BORDER...TO
EXPANDED POPS WESTWARD TUESDAY AFTERNOON. HIGH PRESSURE WILL BUILD
IN TUESDAY NIGHT...BUT BOUNDARY LAYER DEWPOINTS DONT REALLY DRY
OUT. THIS COMBINED WITH LIGHT WINDS AND CLEARING SKIES WILL
SUPPORT FOG DEVELOPMENT BY EARLY WEDNESDAY MORNING...SO WILL
CONTINUE THIS FROM THE PREVIOUS FORECAST.
THE HIGH PRESSURE WILL BE SHORTLIVED AS AN UPPER LEVEL LOW CARVES
OUT A HIGH AMPLITUDE TROUGH ALONG THE WEST COAST. THIS WILL LEAD TO
SOUTHWEST FLOW ACROSS THE CENTRAL CONUS...WITH A SHORTWAVE COMING UP
ACROSS THE DAKOTAS BY WEDNESDAY. THIS WILL SUPPORT SOUTHERLY LOW
LEVEL FLOW...AND H925 MOISTURE TRANSPORT SHOWS A DIRECT CONNECTION
TO THE GULF MOISTURE WEDNESDAY NIGHT. A WARM FRONT IS FORECAST TO BE
DRAWN OUT EAST/WEST ACROSS THE CWA...SO EXPECT AN MCS TO MOVE ACROSS
THE REGION. SPLIT THE 12HR PRECIP GRID INTO TWO 6HR WINDOWS TO SHOW
THE EASTWARD PROGRESSION OF THE MCS WHICH SHOULD MIRROR THE VEERING
LOW LEVEL JET.
MODELS SHOW THIS WARM FRONT LIFTING NORTHWARD...BUT REPEATED ROUNDS
OF CONVECTION MAY KEEP THE BOUNDARY FARTHER SOUTH THAN CURRENTLY
FORECAST. THIS WOULD HAVE A SIGNIFICANT IMPACT ON TEMPERATURES. IF
THE FRONT IS FARTHER NORTH...WILL SEE LESS CLOUD COVER AND HIGHS
CLOSER TO THE 90S. FOR NOW DID NOT STRAY FROM GUIDANCE AND HAVE
HIGHS IN THE LOWER 80S...BUT THE POTENTIAL IS THERE. SEVERE WEATHER
APPEARS POSSIBLE WITH ADEQUATE DEEP LAYER SHEAR AND INSTABILITY
ALONG AND SOUTH OF THE FRONT. HEAVY RAIN IS ALSO A THREAT WITH
TRAINING THUNDERSTORMS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1118 PM CDT SUN AUG 17 2014
WIDELY SCATTERED SHOWERS LATE THIS EVENING WILL BE FOLLOWED BY A
MORE ORGANIZED AREA OF ACTIVITY OVERNIGHT. PREFER THE RAP 0.5KM
AGL CONDENSATIONAL PRESSURE DEFICITS AS A GUIDE FOR CIGS IN THE
NEAR-TERM. THINK IFR CIGS/VSBYS WILL PLAGUE SITES INTO MID MORNING
MONDAY. THEN OCCASIONAL SHOWERS/TS ARE EXPECTED AS THE TROUGH
PASSES ACROSS TOMORROW. EAST/SOUTHEAST WINDS AHEAD OF THE WARM
FRONT...THEN SHIFT TO WEST/SOUTHWEST FOR TOMORROW. SPEEDS AROUND
OR BELOW 10 KTS THROUGH THE PERIOD.
KMSP...
CIGS ARE EXPECTED TO DECREASE OVERNIGHT WITH BKN-OVC IFR LEVEL
CIGS PERSISTING INTO MONDAY MORNING. SCATTERED SHRA/TS ARE
EXPECTED ON MONDAY. WIND SPEEDS STAY AOB 10 KTS THROUGH THE
PERIOD BUT SHIFT FROM EAST/SOUTHEAST TO SOUTHWEST ON MONDAY
MORNING.
/OUTLOOK FOR KMSP/
TUE...VFR. CHC MVFR WITH AFTERNOON TSRA. WINDS NW 5-10 KTS.
WED...VFR. WIND VRB AT 5KTS.
THU...VFR. CHC MVFR WITH TSRA. WINDS SSE 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MNZ041>043-
047>050-054>058-064-065-073.
WI...NONE.
&&
SHORT TERM...JPC
LONG TERM...JRB
AVIATION...LSHazardous weather outlook, Aug 18, 5:02 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 502 AM CDT MON AUG 18 2014 MNZ041>043-047>050-054>058-064-065-073-191000- DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE- SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD- 502 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT. A DENSE FOG ADVISORY IS IN EFFECT THROUGH 9 AM CDT THIS MORNING. AREAS OF DENSE FOG WILL PERSIST THROUGH DAYBREAK...REDUCING VISIBILITIES TO ONE QUARTER MILE OR LESS. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TODAY...MAINLY THIS AFTERNOON THROUGH TONIGHT. THOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME THUNDERSTORMS MAY CONTAIN HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THE WEEKEND. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-191000- MILLE LACS-KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN- PEPIN-CHIPPEWA-EAU CLAIRE- 502 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT. SEVERAL ROUNDS OF THUNDERSTORMS ARE LIKELY TODAY THROUGH TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEASTERN AND EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. SOME THUNDERSTORMS MAY ALSO CONTAIN HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH THE WEEKEND. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 18, 12:36 AM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1236 AM CDT MON AUG 18 2014
MNZ085-093-180630-
FREEBORN-STEELE-
1236 AM CDT MON AUG 18 2014
...STRONG THUNDERSTORMS MOVING OVER FREEBORN AND STEELE COUNTIES
THROUGH 130 AM CDT...
AT 1229 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF ALBERT LEA
TO 11 MILES SOUTHWEST OF NORTHWOOD. THESE STORMS WERE MOVING
NORTHEAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
ALBERT LEA.
CLARKS GROVE.
MYRE BIG ISLAND STATE PARK.
GLENVILLE.
HAYWARD.
GENEVA.
HOLLANDALE.
BIXBY.
INTERSTATE 35 FROM THE IOWA BORDER TO EXIT 22.
INTERSTATE 90 FROM EXIT 154 TO EXIT 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS OCCURRING WITH THIS LINE OF STORMS. PONDING OF
WATER ON ROADS AND FILLING OF ROADSIDE DITCHES AND GULLIES ARE
LIKELY TO OCCUR. MOTORISTS SHOULD USE EXTRA CAUTION AS REDUCED
VISIBILITY AND HYDROPLANING CAN OCCUR.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4379 9341 4399 9304 4399 9303 4350 9304
4349 9305 4349 9340
TIME...MOT...LOC 0532Z 239DEG 13KT 4375 9332 4330 9330
JPCSpecial weather statement, Aug 18, 6:29 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT MON AUG 18 2014
MNZ042-043-181215-
MORRISON-TODD-
629 AM CDT MON AUG 18 2014
...HEAVY RAIN DEVELOPING OVER MORRISON AND TODD COUNTIES THROUGH 715
AM CDT...
AT 624 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM WITH VERY HEAVY RAIN AND SOME HAIL...TO THE NORTH OF
LONG PRAIRIE NEAR WADENA.
THIS STORM WAS MOVING EAST AT 20 MPH.
UP TO ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HEWITT.
BERTHA.
STAPLES.
LAT...LON 4636 9471 4635 9464 4631 9455 4634 9443
4629 9433 4625 9434 4623 9438 4619 9437
4612 9439 4619 9515 4636 9517 4637 9515
4638 9475
TIME...MOT...LOC 1127Z 265DEG 16KT 4646 9517The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:36 AM CDT | Special Weather Statement | MPX | Freeborn | 54 min |
| Aug 18, 1:32 AM CDT | Dense Fog Advisory | MPX | Benton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, Meeker and 9 more | 7 hr |
| Aug 18, 4:42 PM CDT | Special Weather Statement | MPX | Pope | 63 min |
| Aug 18, 6:07 PM CDT | Special Weather Statement | MPX | Martin | 38 min |
| Aug 18, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 28 min |
| Aug 18, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 40 min |
| Aug 18, 6:56 PM CDT | Severe Thunderstorm Warning | MPX | Faribault | 34 min |
| Aug 18, 11:49 AM CDT | Special Weather Statement | MPX | Polk | 41 min |
| Aug 18, 12:38 PM CDT | Special Weather Statement | MPX | Barron | 52 min |
| Aug 18, 12:57 PM CDT | Special Weather Statement | MPX | Dunn | 33 min |
| Aug 18, 1:14 PM CDT | Special Weather Statement | MPX | Dunn | 31 min |
| Aug 18, 1:43 PM CDT | Special Weather Statement | MPX | Dunn | 32 min |
| Aug 18, 2:00 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 30 min |
| Aug 18, 2:37 PM CDT | Special Weather Statement | MPX | Pepin | 53 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.